Try it
General Medicine · Haematology and oncology: bleomycin lung toxicity
Sample itemA 28-year-old man is treated for a testicular germ cell tumour. After three cycles he develops a dry cough and progressive breathlessness, with bibasal fibrosis on imaging. Which drug in his regimen is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Bleomycin
Bleomycin causes dose-related pulmonary fibrosis, and supplemental oxygen can worsen the lung injury. Cisplatin causes nephrotoxicity, ototoxicity and neuropathy. Etoposide causes myelosuppression, and vincristine causes peripheral neuropathy.
Option by option
A. Etoposide
Etoposide mainly causes myelosuppression and alopecia.
B. Cisplatin
Cisplatin is known for nephrotoxicity, ototoxicity and emesis.
C. Vincristine
Vincristine is mainly neurotoxic, with peripheral neuropathy and constipation.
D. Bleomycin (correct)
Correct. Bleomycin is the classic cause of drug-induced pulmonary fibrosis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…